Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 56, NWS Lake Charles, LA

August 27, 20174 counties in Texas

NWS Lake Charles, LA issued this flash flood warning at Aug 27, 2017, 1:21 AM CDT for 4 counties in Texas. It was in force for 14 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2017, 1:21 AM CDT (06:21 UTC)
Expired
Aug 27, 2017, 3:15 PM CDT
In force
14 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties Hardin County, TX, Jasper County, TX, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 89 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 8:12 AM CDTFLASH FLOODNederland, TXNALL STREE FLOODED AND CLOSED IN NEDERLAND AND PORT NECHES
Aug 27, 10:14 AM CDTFLASH FLOODBeaumont, TXLOTS OF FLOODING REPORTS IN BEAUMONT
Aug 27, 10:24 AM CDTFLASH FLOODPort Acres, TXSEVERAL REPORTS OF CARS STALLED IN WATER.
Aug 27, 10:46 AM CDTFLASH FLOODWest Orange, TXREPORTS OF SEVERAL FLOODED ROADS IN ORANGE COUNTY
Aug 27, 11:12 AM CDTFLASH FLOODGroves, TXHIGHWAY 73 FLOODED
Aug 27, 1:19 PM CDTFLASH FLOOD3 Ese Beaumont, TXPUBLIC REPORTED WATER ENTERING HOMES ON PARK STREET IN BEAUMONT.
Aug 27, 1:40 PM CDTFLASH FLOOD5 Nw Bevil Oaks, TXWATER OVER FM 421.
Aug 27, 1:53 PM CDTFLASH FLOOD1 Wnw Honey Island, TXWATER COVERING THE ROADS.
Aug 27, 2:40 PM CDTFLASH FLOOD1 Se Vidor, TXPUBLIC REPORTED EST. 6 INCH DEEP WATER OVER CHERRY STREET IN VIDOR. VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 411 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 6.4 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

468 
WGUS54 KLCH 270621
FFWLCH
TXC199-241-245-361-271415-
/O.NEW.KLCH.FF.W.0056.170827T0621Z-170827T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
121 AM CDT SUN AUG 27 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Jefferson County in southeastern Texas...
  Hardin County in southeastern Texas...
  Orange County in southeastern Texas...
  South central Jasper County in southeastern Texas...

* Until 915 AM CDT Sunday

* At 121 AM CDT, Doppler radar indicated a large area of 
  thunderstorms producing heavy rain across the warned area. 
  Widespread 3 to 6 inches of rain have fallen, with a few location 
  across Western Jefferson county with 6 to 9 inches of rainfall. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches,
  Lumberton, Vidor, Bridge City, Silsbee, West Orange, Kountze, Sour
  Lake, Nome, Evadale, Central Gardens, Thicket, Saratoga, Hamshire
  and Wildwood.

The large area of showers and thunderstorms is slowly spreading 
east. Additional rainfall amounts of 3 to 6 inches are possible in 
the warned area through daybreak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3049 9454 3053 9454 3053 9408 3016 9389
      3010 9372 3008 9373 3006 9370 3000 9377
      2999 9386 2993 9386 2984 9395 2980 9395
      2968 9385 2967 9406 2956 9436 2989 9436
      2989 9444 3011 9445 3011 9460 3049 9473

$$

Landreneau
2 follow-up statements
038 
WGUS74 KLCH 270843
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
343 AM CDT SUN AUG 27 2017

TXC199-241-245-361-271415-
/O.CON.KLCH.FF.W.0056.000000T0000Z-170827T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-Hardin TX-Orange TX-Jasper TX-
343 AM CDT SUN AUG 27 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
JEFFERSON...HARDIN...ORANGE AND SOUTH CENTRAL JASPER COUNTIES...

At 338 AM CDT, Doppler radar indicated a large area of thunderstorms 
producing heavy rain across the warned area.  Widespread 3 to 6 
inches of rain have fallen, with a few location across Western 
Harden and Jefferson counties with 6 to 9 inches of rainfall. Flash 
flooding is expected to continue.

Some locations that will experience flooding include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches,
Lumberton, Vidor, Bridge City, Silsbee, West Orange, Kountze, Sour
Lake, Nome, Evadale, Central Gardens, Thicket, Saratoga, Hamshire and
Wildwood.

The large area of showers and thunderstorms is slowly spreading 
east, with multiple rounds of showers and thunderstorms moving from 
south to north over the same locations. Additional rainfall amounts 
of 4 to 6 inches are possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3049 9454 3053 9454 3053 9408 3016 9389
      3010 9372 3008 9373 3006 9370 3000 9377
      2999 9386 2993 9386 2984 9395 2980 9395
      2968 9385 2967 9406 2956 9436 2989 9436
      2989 9444 3011 9445 3011 9460 3049 9473

$$

Landreneau
649 
WGUS54 KLCH 271353
FFWLCH
TXC199-241-245-361-272015-
/O.EXT.KLCH.FF.W.0056.000000T0000Z-170827T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
853 AM CDT SUN AUG 27 2017

...FLASH FLOOD EMERGENCY FOR Jefferson...Hardin and Soutwest 
Jasper and Western Orange Counties...

The National Weather Service in Lake Charles has extended the

* Flash Flood Warning for...
  Jefferson County in southeastern Texas...
  Hardin County in southeastern Texas...
  Orange County in southeastern Texas...
  South central Jasper County in southeastern Texas...

* Until 315 PM CDT Sunday

* At 846 AM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Five to Ten inches of 
  rain have fallen overnight. Flash flooding is already occurring 
  and will continue to get progressively worse as a persistent heavy 
  rain band has set up over the area. Please stay where you are 
  located today unless the location you are at begins to flood. 

  This is a FLASH FLOOD EMERGENCY! This is a PARTICULARLY DANGEROUS 
SITUATION. Shelter in place unless the location your are at begins 
to flood! 

* Some locations that will experience flooding include...
  Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches,
  Lumberton, Vidor, Bridge City, Silsbee, West Orange, Kountze, Sour
  Lake, Nome, Evadale, Central Gardens, Thicket, Saratoga, Hamshire
  and Wildwood.

Additional rainfall amounts of five to ten inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

&&

LAT...LON 3049 9454 3053 9454 3053 9408 3016 9389
      3010 9372 3008 9373 3006 9370 3000 9377
      2999 9386 2993 9386 2984 9395 2980 9395
      2968 9385 2967 9406 2956 9436 2989 9436
      2989 9444 3011 9445 3011 9460 3049 9473

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 12:07 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 27, 12:07 AM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1207 AM CDT Sun Aug 27 2017

.DISCUSSION...
06Z TAFS

&&

.AVIATION...
The outer rain bands of Tropical Storm Harvey continue to flow
from southeast to northwest across the area, but the precipitation
has become more scattered in nature during the evening. A
particularly strong band of heavy rain producing thunderstorms has
been nearly stationary roughly 50 miles west of BPT, but the band
has expanded over the past couple of hours enveloping BPT in
moderate to, at times, heavy, visibility reducing precipitation.
While there may be some breaks in the convection, expect this
activity to continue to traverse over or IVOF BPT for the next
several hours. Expect additional rain bands to spread over the
region during the day Sunday with the most persistent activity
expected at BPT and LCH. Thus, went with prevailing showers and
vicinity thunder at both of these sites throughout the day. Winds
will turn more breezy at these sites as well during the day. Being
further north and/or east, LFT ARA and AEX are expected to see
more scattered activity and generally lower winds. The effects of
Harvey across the region are expected to persist for several more
days.

Jones

&&

.PREV DISCUSSION... /issued 1004 PM CDT Sat Aug 26 2017/

UPDATE...
Will not be making any significant changes to the weather or
hazard grids at this time.

DISCUSSION...
Tropical Storm Harvey is meandering over Texas between San Antonio
and Victoria as of 10 PM CDT. Large cyclonic circulation
associated with this system will bring in very rich tropical
moisture to interact with a stalled surface boundary/coastal
trough right along the I-10 corridor.

As is typical with tropical systems, activity in the
outer circulation will become less organized in the evening hours,
and start to become more concentrated closer to the center
overnight. Will be watching the intense rain band over the
Greater Houston area, but with the aforementioned scenario, the
most organized and intense part of this band should stay west of
the forecast area.

Still, cellular type convection will continue to develop over the
coastal waters and move onshore. There will be a low end
probability over the next few hours that some of the cells will
rotate as they come onshore atop of the boundary and therefore a
Tornado Watch will continue for portions of Southeast Texas and
Southwest Louisiana through 2 AM CDT.

The other issue will be a heavy rainfall/flash flood threat if any
of the cellular convection can become more organized, with the
better chance of this happening over Southeast Texas with any
interaction from the band over Houston, or if this band moves a
little further to the east than anticipated.

Rua

PREV DISCUSSION... /issued 646 PM CDT Sat Aug 26 2017/

DISCUSSION...
27/00Z TAF Issuance.

AVIATION...
Outer bands of Harvey continue stream over the area, although
bands have become a little more broken through the aftn. The
strongest band is expected to affect BPT through the evening, with
periods of light to modt rain and ocnl TS, gusty winds and
MVFR/IFR vsbys and cigs. Beyond 04Z, expect prevailing showers
and VCTS to continue with Harvey moving little over the next 24
hours. Further east, expect periods of -SHRA at LCH during the
evening with activity diminishing late before showers and a few
storms return Sunday morning. At AEX/LFT/ARA, showers should
remain isolated tonight into Sunday. VFR conditions are expected
outside of any heavier showers, with prevailing MVFR cigs
developing at BPT/LCH/AEX by Sunday morning. Winds will be east to
northeast around 10 KT.

24

PREV DISCUSSION... /issued 355 PM CDT Sat Aug 26 2017/

DISCUSSION...
Radar/satellite imagery show now TS Harvey meandering over srn
Texas between KVCT and KSAT this afternoon. Regional 88Ds show
the outer bands from the storm covering most of the wrn 1/2 of the
forecast area at this time, with the heaviest showers/storms
producing copious rainfall amounts mainly across sern TX...and as
a result, much of sern TX is/has been under a Flash Flood Warning
so far today. In addition, numerous storms have shown signs of
good rotation, prompting several tornado warnings...and much of
sern TX and a portion of neighboring swrn LA remains under a
Tornado Watch through 07z/02L tonight.

The latest NHC track for Harvey continues to show a general
meandering across srn TX into early next week before beginning a
slow nwd motion during the mid-week time frame. This will lead to
a continuation of widespread showers/scattered thunder through
most of the coming week.

Latest WPC projections show storm total (7-day) rainfalls ranging
from around 6 inches across extreme nern Avoyelles Parish to in
excess of 19 inches across extreme swrn Jefferson County. With a
sharp gradient noted from Tyler County sewd to roughly Marsh
Island where rainfall totals jump quickly, will be extending the
Flash Flood Watch to now include Tyler as well as portions of swrn
LA. Have also pushed the watch another 24 hours...now expiring
31/00z or early Wednesday evening. Will re-evaluate tomorrow to
see if further expansions/extensions will be needed.

With expected tide levels expected to continue falling, the
Coastal Flood Advisory has been continued, but edited to display
1-2 feet above projected tide levels from now through expiration.

Thanks to neighboring WFOs and SPC/WPC for coordination today.

MARINE...
SCA conditions to continue through the weekend.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  87  73  82  71 /  60  60  70  50
LCH  83  76  80  74 /  90  80  90  80
LFT  88  77  84  75 /  80  60  80  70
BPT  80  76  79  74 / 100 100  90  80

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Wednesday evening for LAZ041-042-052-
     073-074.

     Coastal Flood Advisory until 10 AM CDT Sunday for LAZ052>054-073-
     074.

TX...Flash Flood Watch through Wednesday evening for TXZ180-201-215-
     216-261-262.

     Coastal Flood Advisory until 10 AM CDT Sunday for TXZ215.

GM...Small Craft Advisory until 1 PM CDT Sunday for GMZ450-452-455-
     470-472-475.

     Small Craft Exercise Caution through Sunday afternoon for GMZ430-
     432-435.

&&

AVIATION...66
Hazardous weather outlook, Aug 26, 5:18 AM CDT, 20 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
518 AM CDT Sat Aug 26 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
271030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
518 AM CDT Sat Aug 26 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Harvey made landfall last night and has moved inland very slowly.
The majority of the rainbands continue across the central Texas
coast with this region this morning getting brushed but the outer
bands. A Tornado Watch continues for Jefferson... Hardin... and
Orange counties in southeast Texas. Rains will continue through
the day and into tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Harvey is expected to bring bands of showers and isolated
thunderstorms across the region through the weekend and into next
week. Rainfall will be heavy at times and flooding of some
locations is expected.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-271030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
518 AM CDT Sat Aug 26 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Small Craft Advisory is in effect through tomorrow as winds and
waves will continue from Hurricane Harvey. Stronger winds should
be expected in the offshore waters where waves heights will range
from 7 to 10 feet. Storms will move from the southeast to the
northwest.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Strong winds and heavy seas along with rains will be the main
issue in the coastal waters as Harvey moves around the central
Texas coast through the rest of the weekend and into next week.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:15 AM CDTRiver Flood WarningLCHHardin8 days
Aug 27, 8:29 AM CDTFlash Flood WarningLCHJasper, Newton, Tyler6 hr
Aug 27, 8:52 AM CDTTornado WarningLCHJefferson23 min
Aug 27, 9:18 AM CDTTornado WarningLCHHardin, Jasper, Jefferson, Orange27 min
Aug 27, 9:43 AM CDTTornado WarningLCHHardin, Jasper, Jefferson, Orange32 min
Aug 27, 9:55 AM CDTFlash Flood WarningLCHNewton, Orange5 hr
Aug 27, 10:15 AM CDTTornado WarningLCHHardin, Jasper, Orange30 min
Aug 27, 10:43 AM CDTTornado WarningLCHHardin, Jasper, Tyler32 min
Aug 27, 10:47 AM CDTSpecial Weather StatementLCHOrange58 min
Aug 27, 1:50 PM CDTTornado WarningLCHNewton25 min
Aug 27, 2:31 PM CDTFlash Flood WarningLCHJasper, Newton, Tyler5 hr
Aug 27, 2:47 PM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange5 hr
Aug 27, 6:02 PM CDTTornado WarningLCHJefferson28 min
Aug 27, 6:27 PM CDTTornado WarningLCHJefferson33 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.